California, 2009

Damaging Wind in California, July 29, 2009

July 29, 2009 · NWS REV · 1 event in 1 county or zone

Thunderstorms occurred over the central Sierra during the afternoon of July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms occurred over the central Sierra during the afternoon of July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 29, 5:15 AM PST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 5:15 AM PST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
615 AM PDT WED JUL 29 2009

.UPDATE...
ISOLATED CONVECTIVE CELLS DEVELOPING FROM VICINITY PYRAMID LAKE TO
THE SOUTHEAST WHERE WEAK MID LVL VORT LOBE IS POSITIONED. ATMOS IS
FAIRLY UNSTABLE EARLY THIS MORNING. LIKELY THAT CELLS WILL DEVELOP
OVER A LARGER AREA MUCH EARLIER THAN YESTERDAY. ANOTHER ROUND OF
UPDATES IS ON THE WAY. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 458 AM PDT WED JUL 29 2009/

UPDATE...
DEFORMATION AXIS CURRENTLY EXTENDS OVER MONO COUNTY NORTHEAST INTO
SOUTHERN PORTIONS OF MINERAL. WHILE IT DOES NOT APPEAR THAT SHOWERS
ARE REACHING THE GROUND IN MINERAL COUNTY...THINK AS MORNING
PROGRESSES THAT INSTABILITY WILL INCREASE RATHER QUICKLY AND
CONVECTIVE DEVELOPMENT WILL EXTEND EAST INTO MINERAL AND SOUTHERN
LYON COUNTIES BEFORE 18 UTC. THUS HAVE OPTED TO UPDATE CURRENT
FORECAST TO ACCOUNT FOR EARLIER START TO CONVECTION IN THAT PART OF
THE CWA. OTHERWISE NO CHANGES. MLF

PREVIOUS DISCUSSION... /ISSUED 254 AM PDT WED JUL 29 2009/

SHORT TERM...
SHOWERS HAVE MAINLY ENDED OVERNIGHT HOWEVER WEAK DEFORMATION
ALONG THE PASSING UPPER VORT MAX IS CONTINUING TO CAUSE LIGHT
RADAR RETURNS OVER MONO COUNTY AT THIS HOUR. MOISTURE AND
INSTABILITY INCREASES TODAY BRINGING BETTER CHANCES AND COVERAGE
FOR THUNDERSTORMS. CONVECTIVE INITIATION WILL OCCUR EARLIER TODAY
WITH INITIAL DEVELOPMENT OVER THE SOUTHERN SIERRA BY LATE THIS
MORNING. WEAK DEFORMATION BETWEEN A VORT OVER THE SRN SIERRA AND
ANOTHER OVER NRN CA MAY ENHANCE CONVECTION ALONG THE SIERRA THIS
AFTERNOON. LIGHT WESTERLY AFTERNOON WINDS WILL SPREAD THE STORMS
OVER THE REMAINING PORTION OF THE CWA BY LATE AFTERNOON. THE STORM
CHARACTERISTICS SHOULD BE SIMILAR TO YESTERDAY WITH HEAVY RAIN THE
MAIN CONCERN...HOWEVER GREATER INSTABILITY TODAY MAY BRING BETTER
HAIL GENERATION AS WELL. MODELS HAVE BACKED OFF ON UPPER FORCING
OVERNIGHT SO MOST STORMS ARE EXPECTED TO DISSIPATE BY MIDNIGHT.

A DEEP UPPER LOW OVER THE ERN PACIFIC SHIFTS CLOSER TO THE WEST
COAST THURSDAY...HOWEVER MOISTURE AND INSTABILITY REMAINS OVER THE
REGION. CURRENT PROGS INDICATE SLIGHTLY LESS STORM COVERAGE
THAN WEDNESDAY WITH LESS FOCUS ALONG THE SIERRA AND MORE OVER THE
GREAT BASIN ZONES. WESTERLY FLOW ALOFT IS SLIGHTLY HIGHER SO STORM
MOTION WILL BE A LITTLE FASTER. THE STORMS WILL STILL MAINLY BE
WET HOWEVER THE POTENTIAL FOR OUTFLOW WINDS WILL BE HIGHER.

THE UPPER LOW MOVES EVEN CLOSER TO THE WEST COAST FRIDAY WITH
INCREASING SOUTHWEST FLOW ALOFT WHICH WILL START TO DRY THINGS
OUT. MODELS DO INDICATE A BULLSEYE OF INSTABILITY OVER NRN CA
FRIDAY IN RESPONSE TO COOLING ALOFT AHEAD OF THE LOW. KEPT WITH
HIGHEST POPS OVER THE NRN ZONES FOLLOWING THIS SOLUTION WITH WEST
WINDS KICKING IN BY LATE AFTERNOON AND DRYING OUT THE SIERRA ZONES
FROM TAHOE NORTH. MODELS HAVE BEEN VERY INCONSISTENT WITH THE
TRACK OF THIS LOW SO THIS SOLUTION WILL LIKELY CHANGE. JORDAN

LONG TERM...SATURDAY THROUGH TUESDAY...
LIMITED CHANGES MADE TO GOING EXTENDED FORECAST THIS CYCLE. WHILE
MEDIUM RANGE MODELS HAD COME MORE IN LINE WITH EACH OTHER 24 HOURS
AGO...NOW GFS AND ECMWF ARE AGAIN PARTING COMPANY FOR THE LATTER
HALF OF THE EXTENDED PERIOD WRT HANDLING OF THE UPPER LOW OFF THE CA
COAST. OPERATIONAL GFS IS NOW TRYING TO BRING THIS LOW MUCH CLOSER
TO THE COAST WHILE ECMWF CONTINUES ITS TREND OF KEEPING THE LOW WELL
OFF SHORE. GFS ENSEMBLE MEMBERS GENERALLY SUPPORT THE OPERATIONAL
RUN THIS CYCLE. GIVEN THAT ECMWF HAS BEEN MORE CONSISTENT WITH
ITSELF THE LAST FEW DAYS WILL CONTINUE TO LEAN MORE TOWARD ITS
FORECAST.

LEANING MORE ON THE ECMWF MEANS GOING ABOVE NUMERICAL GUIDANCE FOR
HIGH TEMPS THROUGH MOST OF THE EXTENDED FORECAST...ESPECIALLY THE
LAST TWO DAYS...AS HEIGHTS FALLS NOTED IN THE GFS WOULD CALL FOR
TEMPS BELOW AVERAGE. DEVELOPING SW FLOW IN THE MID AND UPPER LVLS
OVER MUCH OF THE CWA SHOULD LEAD TO SOME DRYING AND A REDUCED CHANCE
OF CONVECTION. WE STARTED WITH MINIMAL CONVECTIVE CHANCES IN THE
FORECAST. AM LESS INCLINED TO REMOVE POPS COMPLETELY THAN TO JUST
TRIM THEM BACK A BIT...AND THIS WAS DONE. DID ADD SOME MENTION OF
CONVECTION TO FAR NRN ZONES FOR SATURDAY THROUGH MONDAY. IF
OPERATIONAL GFS...AND MOST OF ITS ENSEMBLE MEMBERS...ARE MORE
CORRECT...OR IF LOW JUST MOVES A BIT CLOSER TO THE COAST...IT IS
LIKELY THAT FAR NRN AREAS WOULD BE IN A MORE FAVORABLE AREA IN TERMS
OF DYNAMICS FOR THE DEVELOPMENT OF CONVECTION. LATE NIGHT SHOWERS
NOT OUT OF THE QUESTION THOSE AREAS EITHER.

CONFIDENCE REMAINS QUITE LOW IN THE EXTENDED FORECAST GIVEN LACK OF
CONSISTENCY BETWEEN THE MEDIUM RANGE MODELS AND RUN TO RUN
INCONSISTENCY OF THE OPERATIONAL GFS. MLF

AVIATION...
PRIMARILY VFR CONDITIONS EXPECTED THROUGH THURSDAY...HOWEVER
CONVECTION WILL DEVELOP AGAIN TODAY WITH BETTER OVERALL COVERAGE...
ESPECIALLY THROUGH THE SIERRA AND INTO WRN NV. VSBYS COULD DROP TO
AS LOW AS 5 MILES AT KTRK AND KTVL IN TSTMS THIS AFTN. GUSTY SFC
WINDS OF UP TO 40 KT ALSO POSSIBLE FOR KTRK/KTVL/KRNO BY LATE
AFTN/EARLY EVNG. CONVECTION SHOULD BEGIN AROUND 29/19 UTC ALONG THE
SIERRA THEN MOVE INTO WRN NV AFTER 29/21 UTC. WILL MENTION CB FOR
KLOL BUT WILL LEAVE MENTION OF VCTS OUT OF THE TAF FOR NOW. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 29, 3:55 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
455 AM PDT WED JUL 29 2009

CAZ070>073-NVZ001>005-300000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
455 AM PDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE SIERRA.
THE THUNDERSTORMS WILL BECOME MORE SCATTERED IN NATURE AND MOVE EAST
AND NORTHEAST INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA DURING
THE AFTERNOON. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS...ESPECIALLY OVER HIGHER TERRAIN.
RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THESE DOWN
POURS. ADDITIONALLY...SMALL HAIL IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS. THE THUNDERSTORMS WILL DISSIPATE BY LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP AGAIN EACH DAY FROM THURSDAY THROUGH
SATURDAY. HOWEVER...THE THUNDERSTORM COVERAGE WILL DECREASE EACH
DAY. BRIEF MODERATE RAINFALL IS POSSIBLE AGAIN ON THURSDAY...ALONG
WITH GUSTY WINDS. BY FRIDAY AND SATURDAY RAINFALL WILL DECREASE
WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

HTTP://WEATHER.GOV/RENO

The radar

The Reno radar (KRGX), 76 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
July 29, 12:10 PM PST
Where
Nevada County, 0.49 mi W of (Trk)truckee/Tahoe A
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.319, -120.139

A strong thunderstorm downdraft damaged two aircraft at the Soar Truckee facility at the Truckee-Tahoe Airport. The wind gust destroyed an SGS 2-33 aircraft and damaged another glider. No gliders were airborne at the time and no one was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186501.